January 1970

Anicteric Hepatitis Induced by Diphenylhydantoin

Author Affiliations


From the Department of Medicine, Creighton University School of Medicine, Omaha.

Arch Intern Med. 1970;125(1):118-120. doi:10.1001/archinte.1970.00310010120012

Diphenylhydantoin has been widely used as an anticonvulsant since its introduction by Merritt and Putnam 1 in 1938. While the drug is well tolerated by the majority of patients, it can produce a great variety of toxic and allergic reactions.2 During the first several weeks of therapy, a skin rash occurs in about 5% of patients.3 Usually this eruption is erythematous or morbilliform, is not accompanied by systemic symptoms, and does not necessitate permanent discontinuation of therapy. Occasionally, however, a more severe reaction occurs, with a pleomorphic, often exfoliative rash and high fever; hepatitis may be an associated finding.

To our knowledge, the patient described here is the tenth patient reported to have had acute hepatitis accompanying the diphenylhydantoin reaction of fever and skin rash.

Patient Summary  A 19-year-old Negro male was admitted to Douglas County Hospital on Dec 11, 1966, after his second grand mal seizure, the

First Page Preview View Large
First page PDF preview
First page PDF preview